A probable case of bowel perforation associated with temsirolimus use in a patient with uterine leiomyosarcoma is reported.Summary
A 45-year-old Hispanic woman reported acute abdominal pain one day after receiving her third weekly i.v. infusion of temsirolimus, a mammalian target of rapamycin inhibitor increasingly used against a variety of cancers, including renal cell carcinoma and soft tissue sarcomas. Temsirolimus had been initiated three weeks previously in an attempt to control retroperitoneal metastases of uterine leiomyosarcoma, which had progressed despite surgical resection, six cycles of adjuvant chemotherapy, and pelvic irradiation. A computed tomography scan revealed a large pelvic mass with foci of gas, fluid collection, and other findings highly suggestive of an abscess due to bowel perforation. Application of the adverse drug reaction probability scale of Naranjo et al. in this case indicated a probable relationship between the bowel perforation and temsirolimus use; a literature search identified no other reported cases of temsirolimus-associated bowel perforation in association with uterine leiomyosarcoma. It is suspected that the patient's recent course of pelvic radiotherapy may have played a role in predisposing her to bowel perforation during temsirolimus use. While the mechanism of bowel perforations associated with temsirolimus therapy remains unclear, it is possible that due to its inhibitory effects on vascular endothelial growth factor (VEGF), temsirolimus use may result in gastrointestinal stresses and weaknesses similar to those attributed to bevacizumab, a VEGF-targeted angiogenesis inhibitor that has been linked to chemotherapy-induced bowel perforation.Conclusion
A woman who recently received pelvic radiation experienced a bowel perforation after three infusions of temsirolimus for the treatment of metastatic leiomyosarcoma.